ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

23.12.2014


Case report: cycle of 100 mg methandrostenolone per day goes badly wrong

An Australian bodybuilder who prepared for a competition by taking a hefty dose of methandrostenolone [the active ingredient in Dianabol] paid a heavy price for using steroids: he developed a hitherto unknown kind of inflammation of the liver. Researchers at the University of Sydney reported the case in Endocrine Practice. It was the first case of an inflammation of the liver induced by steroids that was accompanied by fever.

Cycle
Case report: cycle of 100 mg methandrostenolone per day goes badly wrong
Case report: cycle of 100 mg methandrostenolone per day goes badly wrong
The bodybuilder in the Australians' report was 35 years old and weighed 120 kg. There's a photo of him below. He went to a doctor complaining of stomach ache, pain in his limbs, hepatitis and a body temperature of 39 degrees Celsius. His liver was enlarged.

The man said he had been preparing for a competition and had started a cycle of anabolic steroids six weeks before. He had been taking 100 mg methandrostenolone daily. The bodybuilder used Body Research's Danabol, which he had bought from a Thai web store.

He combined this with testosterone propionate and testosterone enanthate, which he injected twice a week in unknown quantities. The researchers did not find out which testosterone preparations the man used, but did know that they were meant for veterinary use.


Case report: cycle of 100 mg methandrostenolone per day goes badly wrong


Two weeks previously he had also started to use 20 mg tamoxifen and 2.5 mg letrozole daily, as well as 80 mg furosemide and 50 mg spironolactone. The first two substances are anti-oestrogens and the other two are diuretics.

Sick
The researchers detected a raised testosterone level in the man's blood, but could not detect LH. His testicles had shrunk, which is an indication of synthetic androgen use.

His blood also contained high levels of the liver enzymes AST [concentration should be lower than 45 IU/l], ALT [should be lower than 47 IU/l] and GGT [should be lower than 43 IU/l]. These high concentrations all point to liver damage.

The doctors put the man on a fluid drip as he was showing signs of dehydration. In addition they took him off the substances he'd been taking immediately. Within a few days the man's liver function started to return to normal and his fever went down.


Case report: cycle of 100 mg methandrostenolone per day goes badly wrong


Explanation
The researchers found an unexpectedly high concentration of the inflammatory protein CRP in the bodybuilder's blood [172 mg/l, whereas the figure should be under 10]. The researchers suspect that the damaged liver had synthesised that protein and that the CRP had then caused the man's temperature to rise.

The high dose of methandrostenolone that the bodybuilder used is probably what caused the crisis. Methandrostenolone contains a 17-alpha-methyl group, which makes anabolic steroids suitable for oral use, but which also makes them toxic for the liver.

What happened in the end to the bodybuilder the researchers do not know. They discharged him from hospital after 7 days, but after that the man did not return for any check ups.

Conclusion
"Although cases of severe hepatitis have been reported in patients taking methandrostenolone, this is the first report of a patient with sufficiently severe hepatitis to induce a systemic inflammatory reaction that primarily manifested as high-grade fevers", the Australians write.

"The severity of the hepatic necrosis may have been itself related to fever development. This draws attention to the potentially toxic effects of synthetic androgens alone or in combination with multiple drugs as part of the risk-taking behavior amongst some body builders."

Source:
Endocr Pract. 2014 Aug 1;20(8):e130-3.

More:
1975 study: bodybuilders grow with 10 or 25 mg methandrostenolone per day 13.04.2009